Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 93, NWS Nashville, TN

May 3, 20207 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2020, 4:17 PM CDT for 7 counties in Tennessee. It was in force for 43 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 4:17 PM CDT (21:17 UTC)
Expired
May 3, 2020, 5:00 PM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cheatham County, TN, Davidson County, TN, Hickman County, TN, Marshall County, TN, Maury County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 27 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:30 PM CDTTSTM WND DMGFranklin, TNTREES DOWN IN BACKYARD OF NWS EMPLOYEE HOUSE
May 3, 4:30 PM CDTTSTM WND DMGSpring Hill, TNNUMEROUS TREES DOWN AND ROOF DAMAGE TO HOMES IN SPRING HILL
May 3, 4:35 PM CDTTSTM WND DMG2 Nw Oak Hill, TNHISTORIC 200 YEAR OLD OAK TREE BLOWN DOWN AT JT MOORE MIDDLE SCHOOL
May 3, 4:35 PM CDTTSTM WND DMG4 Ese Thompson'S Statio, TN*** 1 FATAL *** TREE REPORTEDLY FELL ONTO AND KILLED A MAN NEAR BETHESDA ROAD AT HIGHWAY 431
May 3, 4:35 PM CDTTSTM WND DMGBrentwood, TNMULTIPLE LARGE TREES DOWN 1 MILE NORTH OF CONCORD RD AND WILSON PIKE INTERSECTION. 1 TREE FELL ON A DOG KENNEL...NO DOGS IN THE KENNEL AT THE TIME.
May 3, 4:44 PM CDTTSTM WND DMG5 Se Donelson, TNFOUR CORNERS MARINA WAS DAMAGED AS WELL AS SEVERAL BOATS
May 3, 4:44 PM CDTTSTM WND GST 712 Nw Nashboro Village, TNNASHVILLE AIRPORT ASOS MEASURED A WIND GUST OF 62 KNOTS / 71 MPH
May 3, 4:46 PM CDTTSTM WND DMG2 Se Cherry Hills, TN*** 1 INJ *** FALLING TREE INJURED HIKER NEAR PERCY PRIEST LAKE
May 3, 4:51 PM CDTTSTM WND GST 612 Nne Smyrna, TNSMYRNA AIRPORT ASOS MEASURED A WIND GUST OF 53 KNOTS / 61 MPH
May 3, 4:55 PM CDTTSTM WND DMGLa Vergne, TNLARGE TREES DOWN...WIND GUST ESTIMATION OF 70 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:44 AM CDTSevere Thunderstorm WatchSPC7 hr
May 3, 3:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WUUS54 KOHX 032117
SVROHX
TNC021-037-081-117-119-149-187-032200-
/O.NEW.KOHX.SV.W.0093.200503T2117Z-200503T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
417 PM CDT Sun May 3 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Davidson County in Middle Tennessee...
  North central Marshall County in Middle Tennessee...
  Northwestern Rutherford County in Middle Tennessee...
  Northern Maury County in Middle Tennessee...
  Williamson County in Middle Tennessee...
  South central Cheatham County in Middle Tennessee...
  East central Hickman County in Middle Tennessee...

* Until 500 PM CDT.

* At 417 PM CDT, severe thunderstorms were located along a line
  extending from near White Bluff to near Fairview to 8 miles east of
  Centerville, moving east at 60 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Franklin, Columbia, Smyrna, Brentwood, La Vergne, Spring Hill,
  Nolensville, Forest Hills, Oak Hill, Belle Meade, Kingston Springs,
  Thompson's Station, Pegram, Fairview, Bellevue, Antioch, Rural
  Hill, Eagleville, Berry Hill and Primm Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows!

&&

LAT...LON 3617 8657 3615 8655 3614 8656 3614 8653
      3611 8653 3611 8654 3608 8649 3597 8645
      3558 8680 3571 8731 3595 8719 3617 8714
TIME...MOT...LOC 2117Z 266DEG 50KT 3616 8715 3597 8717 3576 8731 

HAIL...0.75IN
WIND...70MPH
 
$$

Whitehead
1 follow-up statement
013 
WWUS54 KOHX 032147
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
447 PM CDT Sun May 3 2020

TNC021-081-032156-
/O.CAN.KOHX.SV.W.0093.000000T0000Z-200503T2200Z/
Cheatham TN-Hickman TN-
447 PM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHEATHAM AND
EAST CENTRAL HICKMAN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

LAT...LON 3617 8657 3615 8655 3614 8656 3614 8653
      3611 8653 3611 8654 3608 8649 3597 8645
      3558 8680 3564 8700 3599 8683 3617 8685
TIME...MOT...LOC 2146Z 266DEG 50KT 3619 8665 3600 8667 3579 8681 

$$

TNC037-117-119-149-187-032200-
/O.CON.KOHX.SV.W.0093.000000T0000Z-200503T2200Z/
Davidson TN-Marshall TN-Rutherford TN-Maury TN-Williamson TN-
447 PM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN DAVIDSON...NORTH CENTRAL MARSHALL...NORTHWESTERN
RUTHERFORD...NORTHEASTERN MAURY AND EASTERN WILLIAMSON COUNTIES...

At 446 PM CDT, severe thunderstorms were located along a line
extending from Hermitage to near Nolensville to near Thompson's
Station, moving east at 60 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Franklin, Columbia, Smyrna, Brentwood, La Vergne, Spring Hill,
Nolensville, Forest Hills, Oak Hill, Thompson's Station, Antioch,
Rural Hill, Eagleville, Berry Hill, I-65 East Of Columbia, Triune and
Percy Priest Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows.

&&

LAT...LON 3617 8657 3615 8655 3614 8656 3614 8653
      3611 8653 3611 8654 3608 8649 3597 8645
      3558 8680 3564 8700 3599 8683 3617 8685
TIME...MOT...LOC 2146Z 266DEG 50KT 3619 8665 3600 8667 3579 8681 

HAIL...0.75IN
WIND...70MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:17 PM CDT, 2 hours earlier.

Area forecast discussion, May 3, 2:17 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Nashville TN
217 PM CDT Sun May 3 2020

.DISCUSSION...

Bowing line of thunderstorms currently pushing across the MO
bootheel. This activity will be reaching the northwestern extremes
of middle TN between 3 pm and 4 pm. The atmosphere across the mid
state is quite unstable with dewpoints now well into the 60s and sfc
capes around 2000 j/kg in our northwest. There is a warm layer
around 700 mb but caps are diminishing with time, especially north
of I-40. Additional partial development will be possible ahead of
the main line of advancing storms. It will however take a little
longer for that activity to commence. The threat of severe weather
is due primarily to the advancing line of storms and a severe tstm
watch is in effect until 6 PM for our northwest. This line may need
to be extended eastward later. Large hail and damaging winds are the
threats for this afternoon. Otw, average qpf amounts tonight will
average around one half inch. However, some cell training will
produce some locally heavier amounts of an inch or so.

Moving on, boundary will push south overnight. The better
instability zone will switch to south of us on Monday. And with
little forcing, I am not seeing much during the day.

Monday night, a warm front will be lifting northward. Instabilities
will begin to increase and we could see a few strong storms west of
I-65 at that time. During the day Tuesday, the sfc low will move
eastward across KY with instability increasing to the east of I-65
as the day progresses. It looks as though strong storms will again
be possible, mainly east of I-65 on Tuesday afternoon. This will be
in advance of the main cold frontal passage.

Near term temps, looking rather warm, particularly our overnight
lows which will be in the lower 60s. Cooler Tuesday night behind the
aforementioned fropa.

In the ext fcst, showers are possible in our east on Wednesday.
Models are rather peculiar at that time as they try to strum up sfc
instability with a northerly sfc fetch. Not buying it so will
exclude thunder. Following this, models are leaning toward a Gulf
system by late week with rain showers returning.

For the ext temps, its looking below normal with highs, for Thursday
on, mostly in the 60s. And just to serve notice, the 6-10 day
outlook reflects well below normal temperatures. Could be some frost
advisory perhaps in our future? We shall see.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions expected for most of this TAF cycle, but a cluster
of +TSRA headed towards Middle TN will bring IFR to LIFR
conditions with very gusty west winds this afternoon/early
evening. While each terminal is expected to get a couple hour
break where VFR could return this evening, additional TS are
expected throughout the evening, with degraded conditions for the
rest of the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      60  77  62  78  49 /  70  20  70  40  30
Clarksville    55  76  59  75  48 /  70  30 100  30  10
Crossville     57  72  58  76  48 /  70  20  90  90  30
Columbia       62  79  64  79  49 /  60  30  30  30  20
Lawrenceburg   63  78  64  81  50 /  50  30  30  40  30
Waverly        57  77  61  76  48 /  70  30  80  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Unger
Hazardous weather outlook, May 3, 5:12 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Sun May 3 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible in the afternoon and
evening today. Main threat if any strong storms develop will be
damaging winds and hail, along with isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms will be possible again during the
afternoon and evening on Monday across the mid state, with main
threats being hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, May 3, 2:56 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
256 PM CDT Sun May 3 2020

TNZ005-032030-
Stewart TN-
256 PM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 330 PM
CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving east at 45 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dover, Big Rock, Land Between The Lakes and Indian Mound.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8764 3649 8762
      3641 8803 3645 8806 3647 8805 3649 8806
      3652 8804 3656 8803 3668 8807 3668 8802
TIME...MOT...LOC 1955Z 259DEG 41KT 3648 8819

Whitehead
Local storm report, May 3, 3:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     8 WSW DOVER             36.46N  87.98W
05/03/2020                   STEWART            TN   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 232

&&

EVENT NUMBER OHX2000332

SHAMBURGER
Local storm report, May 3, 3:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     DOVER                   36.48N  87.84W
05/03/2020  E70 MPH          STEWART            TN   EMERGENCY MNGR

&&

EVENT NUMBER OHX2000333

SHAMBURGER
Local storm report, May 3, 3:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
356 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     4 W DOVER               36.48N  87.91W
05/03/2020                   STEWART            TN   EMERGENCY MNGR

            TREE ON A HOUSE ON TWIN OAKS ROAD. NUMEROUS TREES DOWN
            ACROSS WESTERN STEWART COUNTY WITH APPX 1000 PEOPLE
            WITHOUT POWER

&&

EVENT NUMBER OHX2000334

SHAMBURGER
Local storm report, May 3, 4:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     LINDEN                  35.61N  87.84W
05/03/2020                   PERRY              TN   SOCIAL MEDIA

            NUMEROUS REPORTS OF TREES AND POWER LINES DOWN WITH
            POWER OUTAGES ACROSS PERRY COUNTY

&&

EVENT NUMBER OHX2000335

SHAMBURGER
Local storm report, May 3, 4:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 NE TENNESSEE CITY     36.12N  87.47W
05/03/2020                   DICKSON            TN   SOCIAL MEDIA

            TREES UPROOTED AND POWER LINES DOWN ON WALNUT GROVE
            ROAD

&&

EVENT NUMBER OHX2000336

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:56 PM CDTSpecial Weather StatementOHXStewart34 min
May 3, 3:13 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart47 min
May 3, 3:22 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys38 min
May 3, 3:37 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Perry, Wayne38 min
May 3, 3:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery, Stewart46 min
May 3, 3:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Maury, Williamson36 min
May 3, 4:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson, Sumner34 min
May 3, 4:12 PM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lawrence, Lewis, Maury, Wayne48 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne19 min
May 3, 4:35 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne40 min
May 3, 4:41 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury, Rutherford, Williamson49 min
May 3, 4:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Sumner, Trousdale, Wilson47 min
May 3, 4:49 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, DeKalb, Rutherford, Smith, Wilson41 min
May 3, 5:06 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more39 min
May 3, 5:11 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 4 more49 min
May 3, 5:18 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Van Buren, Warren, White42 min
May 3, 5:23 PM CDTTornado WarningOHXClay, Jackson, Macon, Smith, Trousdale16 min
May 3, 5:43 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett, Putnam62 min
May 3, 5:44 PM CDTSevere Thunderstorm WarningOHXGrundy16 min
May 3, 5:53 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Putnam, Van Buren, White37 min
May 3, 6:21 PM CDTSpecial Weather StatementOHXWayne24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.